Prescription meds, supplements can also trigger acute organ failure, study says
MONDAY, Dec. 1 (HealthDay News) -- Antibiotics are the single largest class of drugs that cause idiosyncratic drug-induced liver injury (DILI), researchers say.
The condition accounts for about 13 percent of cases of acute liver failure in the United States and is the most common cause of death from acute liver failure.
DILI is caused by a wide range of prescription and nonprescription medications, nutritional supplements and herbal products. In a new study, Indiana University School of Medicine researchers looked at patients with suspected DILI and found that 73 percent of cases were caused by a single prescription medication, 9 percent by dietary supplements, and 18 percent by multiple agents. Patients with acetaminophen-related liver damage weren't included in the study.
Lead author Dr. Naga P. Chalasani and colleagues found that more than 100 different agents were associated with DILI and that antibiotics (45.5 percent) and nervous system agents (15 percent) were the most common. Among dietary supplements associated with DILI, those that claim to promote weight loss and muscle building accounted for almost 60 percent of cases. At least 20 percent of DILI patients ingested more than one potentially liver-damaging agent.
There was no association between patient gender and severity of DILI, but patients with diabetes had more severe DILI.
The study was published in the journal Gastroenterology.
"DILI is a serious health problem that impacts patients, physicians, government regulators and the pharmaceutical industry. Further efforts are needed in defining its pathogenesis and developing means for the early detection, accurate diagnosis, prevention and treatment," Chalasani said in an American Gastroenterological Association news release.
The researchers noted that DILI remains a diagnosis of exclusion, which means that detailed testing needs to be performed to exclude other causes of liver disease. They emphasized that in patients with suspected DILI, acute hepatitis C virus (HCV) infection should be carefully ruled out through the use of HCV RNA testing.
The American Liver Foundation has more about liver disease.
-- Robert Preidt
SOURCE: American Gastroenterology Association, news release, Dec. 1, 2008
All rights reserved